Drug Reactions

drug-reactions

Drug allergies are very common around 2 million people are admitted into the hospital every year and more than 100,000 deaths are related to drug allergy every year. Drug reaction can range from upset stomach, rash or drowsiness to life threatening anaphylaxis (See Anaphylaxis). Common sign and symptoms for drug reaction are rash or hives, itchy skin, wheezing or cough or shortness of breath, throat tightness, and swelling of the lips and tongue.

Any person can get an allergic drug reaction to any drug. If you have a family member who had a drug allergy, then you are more likely to have an allergy to any drug prescription or non-prescription. Most drugs affect your body chemistry and immunity.

Penicillin causes most allergic drug reactions. Another common trigger is Sulfonamide containing antibiotics. Serious drug reactions occur more commonly to intravenous drug than oral drugs. The more often you take a drug, the more likely you will have a drug allergy to it especially if it is taken inconsistently or as needed.

Skin and blood testing for the drug allergy is limited to very few medicines and other way to find the drug allergy ID to perform drug challenge with suspected drug. For a drug challenge, you take the drug and you doctor observes your reaction. If you had a serious reaction, drug challenge can be too dangerous and for this reason it is only recommended if alternative medicine is not available and the suspected medicine is needed to save the life of the patient. Blood tests for some drugs are available, but they are less informative.

Most of the time the suspected drug can be replaced by other medicines, if not, then the allergist may offer you desensitization to the drug. Desensitization means taking the drug in increasing amounts until you can tolerate the needed dose. This must be done in a doctor’s office or hospital to get the care you need if you have problems. Desensitization last not more than 48 hrs that means patient will need to take the drug every day. Once you stop the drug, desensitization is lost and patient may need desensitization again. Aspirin for hearth disease is a good example of desensitization for heart disease.